What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 6, 5:41 PM CST, 3 hours 20 minutes earlier.
Area forecast discussion, Aug 6, 5:41 PM CST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
641 PM CDT Sun Aug 6 2017
.DISCUSSION...
&&
.AVIATION...
Afternoon storms continue over SE NM... Permian Basin... and a few
in Pecos County. Have included mention of storms at CNM... MAF...
and FST. As of 23z have weak front sitting across center of
Permian Basin... expect this to slowly sag south.
&&
.PREV DISCUSSION... /issued 150 PM CDT Sun Aug 6 2017/
DISCUSSION...
An assortment of outflow boundaries are residing over the forecast
area this afternoon, with some of the latent boundaries beginning to
reappear via visible satellite imagery. Hot temperatures areawide,
and ample low level moisture, have increased SBCape to at least 1500
J/Kg across the Permian Basin, but only 500-1000 J/Kg over the
higher terrain due to a bit drier air there. A cold front is
located over the Texas Panhandle and easing southward. Think
thunderstorms will develop in an uncapped atmosphere through max
heating along the mentioned outflow boundaries, a surface trough
over the trans Pecos into southeastern New Mexico, but less coverage
over the higher terrain. Although shear is lacking for organized
convection, some of the storms could produce damaging winds due to
available energy and steep lapse rates. Heavy rainfall/localized
flash flooding, frequent lightning strikes, and perhaps small hail
could also occur with the stronger storms.
Tonight, the potential exists for a cluster of thunderstorms or
Mesoscale Convective System to form over SE NM/NW Permian Basin, or
a little farther northward over east central NM along and behind the
front. Any such conglomeration of storms would move slowly
southeastward along and behind the front. Damaging winds could
occur with the stronger storms, along with frequent lightning, and
heavy rainfall/localized flash flooding. It appears portions of the
SE NM plains, southeastward across the Upper Trans Pecos or Permian
Basin seem to be the most likely locations for these storms. There
may be residual showers/storms over the Permian Basin Monday
morning, and a repeat of thunderstorms Monday afternoon/Monday
night, but further westward in an upslope flow regime behind the
front. Instability could still be high enough for strong storms to
develop, but think heavy rainfall and flash flooding will be the
primary threat. There is also the potential for widespread enough
heavy rainfall to issue a Flash Flood Watch Monday night/Tuesday
morning, at least over SE NM. Will see how things pan out in the
next 12-18 hours before issuing a Watch.
Temperatures will be 5-10 degrees below normal Monday/Tuesday, but
the upper ridge will begin to build back over the region Wednesday
and Thursday which will result in lower rain chances and hotter
temperatures. Another front may make it south into the area early
next week to possibly give another chance of rain, if not normal or
below temperatures.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 72 86 69 86 / 70 50 40 30
Carlsbad 72 90 69 87 / 20 20 60 30
Dryden 75 96 74 90 / 10 20 50 30
Fort Stockton 73 91 69 87 / 20 20 50 30
Guadalupe Pass 68 84 64 78 / 10 40 40 30
Hobbs 68 84 66 83 / 40 30 60 20
Marfa 62 88 60 84 / 10 30 40 30
Midland Intl Airport 72 88 69 87 / 50 30 40 30
Odessa 72 88 69 86 / 40 30 40 30
Wink 73 92 70 88 / 20 20 50 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Aug 6, 12:19 PM CST, 8 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
119 PM CDT Sun Aug 6 2017
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
119 PM CDT Sun Aug 6 2017 /1219 PM MDT Sun Aug 6 2017/
This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Scattered thunderstorms are possible this afternoon and tonight across
much of the area. Heavy rainfall, localized flash flooding, strong
winds, frequent lightning, and small hail are possible with these
storms.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Monday through Tuesday, scattered thunderstorms will be possible
areawide. Threats will include strong winds, heavy rainfall, and
localized flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland
In the hours before
Special weather statement, Aug 6, 3:27 PM CST, 5 hours 34 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
427 PM CDT SUN AUG 6 2017
TXZ081-062200-
Big Bend Area TX-
427 PM CDT SUN AUG 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREWSTER COUNTY UNTIL 500
PM CDT...
At 426 PM CDT, Doppler radar was tracking a pair of strong
thunderstorms along US Highway 385. These storms were 16 miles
southeast of Elephant Mountain Wildlife Management Area, or 20 miles
south of Marathon, moving south at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Santiago Peak.
LAT...LON 2995 10339 3007 10307 2979 10280 2968 10336
TIME...MOT...LOC 2126Z 338DEG 15KT 2992 10326
72
Special weather statement, Aug 6, 4:20 PM CST, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
520 PM CDT SUN AUG 6 2017
TXZ075-082-062245-
Pecos TX-Terrell TX-
520 PM CDT SUN AUG 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PECOS AND NORTH
CENTRAL TERRELL COUNTIES UNTIL 545 PM CDT...
At 519 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Bakersfield, moving east at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of east central Pecos
and north central Terrell Counties.
LAT...LON 3068 10252 3083 10241 3085 10212 3048 10225
TIME...MOT...LOC 2219Z 275DEG 6KT 3074 10234
Special weather statement, Aug 6, 4:28 PM CST, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
528 PM CDT SUN AUG 6 2017
TXZ074-081-062300-
Big Bend Area TX-Davis/Apache Mountains Area TX-
528 PM CDT SUN AUG 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BREWSTER COUNTY UNTIL
600 PM CDT...
At 527 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marathon, moving southwest at 10 mph. This storm will cross US
Highway 385.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Marathon.
LAT...LON 3042 10316 3025 10307 3010 10319 3035 10344
TIME...MOT...LOC 2227Z 064DEG 9KT 3031 10319
Special weather statement, Aug 6, 5:16 PM CST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
616 PM CDT SUN AUG 6 2017
TXZ080-062345-
Marfa Plateau TX-
616 PM CDT SUN AUG 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PRESIDIO COUNTY
UNTIL 645 PM CDT...
At 616 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marfa, moving south at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Marfa.
LAT...LON 3029 10408 3033 10388 3015 10381 3010 10409
TIME...MOT...LOC 2316Z 344DEG 8KT 3024 10395
Special weather statement, Aug 6, 6:04 PM CST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
604 PM MDT SUN AUG 6 2017
NMZ028-033-034-070030-
Southern Lea County NM-Eddy County Plains NM-Central Lea County NM-
604 PM MDT SUN AUG 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDDY AND WEST
CENTRAL LEA COUNTIES UNTIL 630 PM MDT...
At 604 PM MDT, Doppler radar was tracking a strong thunderstorm near
Maljamar, or 30 miles west of Lovington, moving southeast at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Halfway, Loco Hills and Lea County Zip Franklin Memorial Airport.
LAT...LON 3281 10401 3293 10386 3240 10345 3233 10384
TIME...MOT...LOC 0004Z 324DEG 8KT 3280 10385
Special weather statement, Aug 6, 6:41 PM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
641 PM MDT SUN AUG 6 2017
NMZ028-033-070130-
Eddy County Plains NM-Central Lea County NM-
641 PM MDT SUN AUG 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDDY AND WEST
CENTRAL LEA COUNTIES UNTIL 730 PM MDT...
At 641 PM MDT, Doppler radar was tracking a strong thunderstorm over
Maljamar, or 25 miles west of Lovington, moving east at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Buckeye and Maljamar.
LAT...LON 3300 10351 3276 10347 3276 10385 3294 10387
3300 10361
TIME...MOT...LOC 0041Z 262DEG 12KT 3287 10378